Follow
Share

Mom is 90 and has been on Cymbalta for a little over a year, and it seemed to help with her fibromyalgia, but not so much with her state of mind (she has dementia). For the past two weeks she has it in her head that this drug is "bad" for her and is causing stomach upset and a "burning" throat". She stopped taking her pantoprozole three weeks ago saying it doesn't help. I put her on Nexium instead and found out she is refusing to take it. Now, she decided not to take her Cymbalta, which I know has withdrawal effects so I am trying to wean her off. I don't believe she is taking this (every other day 30mg.) and now she is vomiting, has stomach pain and is becoming very agitated. She is refusing to go to the ER and I am tired of fighting with her over everything we try to do to help her. Her PC is at a loss, because there is NO reasoning with her. This isn't entirely due to the dementia but compounded with her negative, obstinate attitude. I know she belongs in a facility better equipped to handle her, but getting her there is another issue entirely. She will not move. I guess my question is....if anyone has ideas on how to make this withdrawal more tolerable......and how do you deal with someone who refuses to help themselves?

Find Care & Housing
I wasn't clear, sorry - you would break the capsule open, and then have the ability to stir in maybe 3/4 of a capsule-full into some food . . . after a week, maybe drop it to half the capsule depending on her symptoms, and work graduatllythat way to get her completely free of it -- make sense??
Helpful Answer (1)
Reply to calicokat
Report
Abby2018 Jan 23, 2020
Great advice and makes perfect sense.
(0)
Report
No experience weaning a loved one, but I was on it and took myself off after many years. You are correct, there are withdrawals and they can be bad. Mine weren't as bad as what I read about on line so I just toughed it out. But I was in my 40's, and fairly healthy.

There are discussions online about weaning off Cymbalta - they talk about breaking open the capsules and then you have access to the tiny "pearls" of medicine -- could you do that, and then stir those into something she is eating? Maybe that will be a way to get her free of it, without so much physical side effects??
Helpful Answer (1)
Reply to calicokat
Report

Ask a Question
Subscribe to
Our Newsletter